Aa
A
A
A
Close
Depression Community
10.5k Members
Avatar universal

Effexor Withdrawal

I have been on effexor for several years and there were times that I missed a dose and became extremely ill. I decided that if something like this happens I don't want to be on this medication anymore. I feel my depression and emotional states was normal now. To make a LONG story shorter I have been going through the worst time in my life. I spoke with my doctor and tapered off the dosage of effexor and started on Prozac to help with the withdrawal symptoms. I took my last 1/4 pill of 37.5 effexor 1 week ago. I have been so sick, unable to eat, drink, crying, phobic, scared, nauseated and unable to function. I am really worried about my job as I have been emotional there and unable to do my job properly. Yesturday I felt that I just couldn't get through it, drove to work but don't know how I did it. The doctor put me on clomazapame to help with the symptoms. The worst time for me is in the AM- headache, nauseated, nervous, panicy and palpitations. Just how long can these symptoms continue? I really like hearing others entries. I feel like I am going nuts, sure hope it is the withdrawal of effexor. This med should be OUTLAWED. I really debated going back on it because it is so TERRIBLE, but don't want to go through this later. Hope someone can help.
Thanks
5 Responses
Avatar universal
Did you taper off slowly or quickly?  This is a tough med to quit -- any doc should know this by now.  But the intensity and duration of withdrawal is very individual.  Prozac is sometimes used to help people withdraw from ssris, but Effexor isn't an ssri, it's an snri, which means it also targets norepinephrine, not just serotonin.  If it's so bad your life is intolerable, the protocols call for you to be put back on the Effexor at the last dose at which you felt fine, then taper off more slowly, as slowly as you need.  We can't tell you how long it'll last or how bad it'll be, because for some it's easy and for some intolerable.  A good book on this is The Anti-Depressant Solution by Joseph Glanville.  Some say fish oil helps with some of the symptoms.  
Avatar universal
I agree with Paxiled. This is the hardest med to quit and I've quit several. Hang in there though because it will get better. Just know that what your going through is withdrawal and it will pass.
Like Paxiled said, you might want to go back on this med at a very small dose and taper more slowly. Or you could just hang in there and be done with this med knowing that these symptoms will go away. It really is hard to give you a time line because we are all so different. It took me awhile but was worth it to be off this med.
Keep us up to date on how your doing and what you decide to do. We're here to support you. Take care. Remar
Avatar universal
Well here I am still effexor free and hanging in there. I have had 3 days off of work and I think that has helped. I did decrease the dose slowly- I would say over a 2-2 1/2 months. I starting dumpinp out some of the beads out of the 75mg capsules- 37.5 1 tab- 1/2 tab vs 1 tab everyother day- to 1/2 tab daily- then 1/2 vs 1/4 every other day- 1/4 daily- 1/4 tab every other day- none. My Dr. prescribed Prozac 20mg daily to start while I was decreasing the effexor to help with the symptoms. This last week was so bad- emotional, nauseated, phobia, scared, palpitations, headache,hard time thinking, unable to eat or drink that he started me on clonazepam 0.5mg. I have only been taking 1/4 tab of this in the AM is I need it. It has helped. I was really worried that I was going NUTS and let me tell you it made me understand why people commit suicide. I would never commit suicide but you feel so bad in your body that you can NOT STAND IT. My doctor said this symptoms are from the withdrawals but could also be rebound anxiety. I hope the worst is behind me. I am really worried about how people view me now. I was a mess at work and unable to function and my poor family they need metals for putting up with me. I pray that the worst is behind me. This is the hardest thing I have ever had to go through in my life! No one should ever go on effexor, it should be outlawed.
Thank you for your posts as it really helps talking with others and having others care.
Avatar universal
Your story with your experiance with effexor is so much like mine, altough you did not mention the dosage of effexor you were on. I also hated what this drug was doing to me and esp. hated the fact the doctor wanted to put me on more drugs to help with the bad withdrawals I was going through. I was on the highest dose of 350mg daily for over a year and at first the drug seemed to be helpful, but like you I felt I had the depression under control and wanted off the drug because it was making me angry when I am not this way normally. It also made me start to hate everyone, hateing what it was doing to me I quit cold turkey for a month and found myself getting more violent thaughts, not to mention the depression, brain zaps, sweats and fatigue. I hated myself for all of this but made the choice to go back on and slowly start the weaning process and at the same time researched all I could on things that would help. I started taking omega 3 oils, ginko and things that were natural to help put back in my body things depleted due to the antidepressant. I found out that the longer you have been on effexor and depending on the dose too, the longer and harder to get off, altough there are some who seem to be able to handle withdrawal easier than others. For some it takes up to a year or more by each day taking just one bead from the caps. But like you I wanted off faster so yes it has taken almost a year to get fully off the effects of this drug. There is one thing I do want you to know. There has been alot of discussion on the effects this drug has on the thyroid. If you read the bottom of the slip that comes with the drug it states that it is rare but effexor can effect the thyroid. Since the symtoms of thyroid problems are similar to withdrawal symtoms from effexor I asked my doctor to check my thyroid and he found I had toxic nodules and yes I had to have the thyroid removed, so it has been a real nightmare for me. I still am having effects from the antidepressant, such as sweats but I toughed it out, I think getting mad like you really helps one to get through, I know it helped me. But please just don't get so mad you don't listen to those who tell you that sometimes its best to go back on and go off more slowly. I also found it helpful to go for long walks and do outside activites. Being outside in fresh air can really help. I do hope I did'nt scare you about the thyroid its just something to be aware of. I wish you the best and God bless  Chickamin
Avatar universal
Well I have been off Effexor 15 days and counting. I have been pretty much symptom free this last week. I hope the worst is over and I am free and clear. I am still taking Prozac 20mg daily that my doctor prescribed to help with the withdrawal symptoms. I have only been on prozac for 1 month. I am planning on decreasing it and stopping it in about another month. Each and every day I find myself checking out how I feel. The way I felt going off of effexor was so terrible and such a terrible inside feeling- I never want that again.
Thanks
Have an Answer?
Top Mood Disorders Answerers
Avatar universal
Arlington, VA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
15 signs that it’s more than just the blues
Discover the common symptoms of and treatment options for depression.
We've got five strategies to foster happiness in your everyday life.
Don’t let the winter chill send your smile into deep hibernation. Try these 10 mood-boosting tips to get your happy back
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.